Analgesic nephropathy (AN) is chronic tubulointerstitial nephritis caused by cumulative lifetime use of large amounts (eg, ≥ 2 kg) of certain analgesics.
AN, a type of chronic interstitial nephritis (see Chronic tubulointerstitial nephritis (CTIN)), was originally described in conjunction with overuse of combination analgesics containing phenacetin (typically with aspirin, acetaminophen, codeine, or caffeine). However, despite removal of phenacetin from the market, AN continued to occur. Studies to identify the causal agent are equivocal, but acetaminophen, aspirin, and other NSAIDs have been implicated. Mechanism is unclear. Whether COX-2 inhibitors cause AN is not known, but these drugs probably can cause acute tubulointerstitial nephritis and nephrotic syndrome due to minimal change disease or membranous nephropathy.
AN predominates in women (peak incidence, 50 to 55 yr) and, in the US, is responsible for 3 to 5% of cases of end-stage renal disease (13 to 20% in Australia and South Africa).
Patients present with kidney injury and usually non-nephrotic proteinuria with a bland urinary sediment or sterile pyuria. Hypertension, anemia, and impaired urinary concentration are common once renal insufficiency develops. Flank pain and hematuria and passage of a renal papilla (causing upper urinary tract obstruction) are signs of papillary necrosis that occur late in the course of disease. Chronic complaints of musculoskeletal pain, headache, malaise, and dyspepsia may be related to long-term analgesic use rather than AN.
Diagnosis is based on history of chronic analgesic use and noncontrast CT. CT signs of AN are the following:
The combination of these findings has a sensitivity of 85% and a specificity of 93% for early diagnosis, but these specificity and sensitivity numbers are based on studies done when use of phenacetin-containing analgesics was widespread.
Renal function stabilizes when analgesics are stopped unless kidney injury is advanced, in which case it may progress to chronic kidney disease. Patients with AN are at greater risk of transitional cell carcinomas of the urinary tract.
Last full review/revision March 2013 by Navin Jaipaul, MD, MHS
Content last modified November 2013